Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 25, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2016, 5:08 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2016, 5:08 PM EDT (21:08 UTC)
- Expired
- May 2, 2016, 5:31 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
637
WUUS52 KCAE 022108
SVRCAE
SCC027-075-022215-
/O.NEW.KCAE.SV.W.0025.160502T2108Z-160502T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 615 PM EDT
* AT 508 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EASTERN LAKE
MARION...OR 16 MILES SOUTH OF MANNING...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON AND VANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
IF ON OR NEAR LAKE MARION...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3339 8023 3344 8046
3378 8030 3379 8027 3382 8023 3376 7999
3372 7997
TIME...MOT...LOC 2108Z 206DEG 21KT 3347 8028
HAIL...1.00IN
WIND...60MPH
$$
JAQ1 follow-up statement
365
WWUS52 KCAE 022131
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT MON MAY 2 2016
SCC027-075-022140-
/O.CAN.KCAE.SV.W.0025.000000T0000Z-160502T2215Z/
ORANGEBURG SC-CLARENDON SC-
531 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ORANGEBURG AND
CLARENDON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE IN COLUMBIA.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8017 3345 8020
3344 8020 3345 8022 3339 8023 3344 8046
3378 8030 3379 8027 3382 8023 3376 7999
3372 7997
TIME...MOT...LOC 2128Z 206DEG 21KT 3359 8021
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:52 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 2, 2:52 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 252 PM EDT MON MAY 2 2016 .SYNOPSIS... A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL OCCUR BEHIND THE FRONT WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... ATMOSPHERE CONTINUES TO DESTABILIZE THIS AFTERNOON WITH MLCAPE VALUES REACHING 2000 J/KG IN SOME LOCATIONS WITH MUCAPE AS HIGH AS 3000 J/KG AS SURFACE TEMPS CLIMB INTO THE MID AND UPPER 80S. REGIONAL RADAR SHOWING QUITE A BIT OF CONVECTION HAS DEVELOPED ACROSS THE PIEDMONT AND WESTERN MIDLANDS AND INTO THE CSRA AS NEW STORMS FIRE NEAR THE COLUMBIA METRO AREA. EXPECT STORMS TO CONTINUE TO DEVELOP ACROSS THE FORECAST AREA AND BEGIN TO MERGE OVER THE EASTERN MIDLANDS BY LATE AFTERNOON EARLY EVENING AS STORMS DEVELOP ON THE INLAND MOVING SEA BREEZE. CERTAINLY A POSSIBILITY OF A FEW PULSE SEVERE STORMS WITH STRONG INSTABILITY DESPITE WEAKLY SHEARED ENVIRONMENT. UPPER FLOW SUPPORTIVE OF TRAINING STORMS WHICH COULD POSE A FLOODING THREAT WITH TIME AND WILL NEED TO BE MONITORED. CONVECTION LIKELY TO CARRY INTO THE EVENING AND OVERNIGHT HOURS WITH INSTABILITY STILL PRESENT AND UPPER FORCING ARRIVING AS SHORTWAVE ENERGY CROSSES THE APPALACHIANS AND BULK SHEAR VALUES INCREASE TO 30-40 KNOTS ACROSS THE UPSTATE AND NORTHERN PORTION OF THE FORECAST AREA. SPC HAS THE AREA OUTLOOKED IN A SLIGHT RISK FAR NORTHERN MIDLANDS SURROUNDED BY A LARGER MARGINAL RISK. OVERNIGHT LOWS TONIGHT WILL BE LIMITED BY THE CONVECTIVE DEBRIS CLOUDS AND PRECIPITATION WITH LOWS IN THE MID TO UPPER 60S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5 TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW- TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION DEVELOPING IN A DESTABILIZING ATMOSPHERE WILL IMPACT AGS/DNL/CAE/CUB WITH AT LEAST SOME VICINITY THUNDER AND POSSIBLE MVFR RESTRICTIONS. STORMS LIKELY TO CONTINUE INTO THE EVENING AND OVERNIGHT HOURS WITH A POSSIBLE LINE OF SHOWERS/STORMS MOVING ACROSS THE REGION 04Z-08Z ASSOCIATED WITH AN APPROACHING FRONT AND UPPER LEVEL DISTURBANCE. UNCERTAINTY REGARDING POSSIBLE MVFR CIGS DEVELOPING LATE TONIGHT AT CAE/CUB BUT INCLUDING A BRIEF PERIOD AT OGB/AGS/DNL. WINDS GENERALLY SOUTHERLY 10 TO 15 KNOTS THROUGH SUNSET THEN DIMINISHING LESS THAN 10 KNOTS OVERNIGHT. WINDS PICK UP FROM THE SOUTHWEST AROUND 15 KNOTS WITH GUSTS TO 20 KNOTS AFTER 15Z. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CIGS POSSIBLE WEDNESDAY MORNING AS THE LOW LEVEL MOISTURE REMAINS OVER THE AREA. ALSO...SCATTERED CONVECTION MAY CAUSE SOME BRIEF MVFR/IFR CONDITIONS TUESDAY AFTERNOON/EVENING. CONDITIONS SHOULD IMPROVE FOR THE END OF THE WEEK WITH MAINLY VFR EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. &&
Hazardous weather outlook, May 2, 2:48 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 248 AM EDT MON MAY 2 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 248 AM EDT MON MAY 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 2, 4:07 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT MON MAY 2 2016
SCZ020-021-022045-
NEWBERRY-FAIRFIELD-
407 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD AND
NORTHEASTERN NEWBERRY COUNTIES...
AT 407 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
WHITMIRE...OR 12 MILES NORTHEAST OF NEWBERRY...MOVING NORTHEAST AT 25
MPH.
WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NEWBERRY AND NORTHWESTERN FAIRFIELD COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3456 8122 3446 8130 3433 8151 3445 8162
3449 8157 3445 8154 3449 8149 3449 8146
3450 8142 3456 8143 3457 8142
TIME...MOT...LOC 2007Z 232DEG 23KT 3443 8149
CJRLocal storm report, May 2, 4:16 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG RIDGEWAY 34.31N 80.96W
05/02/2016 FAIRFIELD SC LAW ENFORCEMENT
TREE DOWN OLD HWY 21 IN RIDGEWAY
&&
DALocal storm report, May 2, 4:21 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 10 NNE RIDGEWAY 34.44N 80.88W
05/02/2016 E1.00 INCH FAIRFIELD SC PUBLIC
QUARTER SIZED HAIL REPORTED AT SUTTONS
LANDING ON THE NORTHERN END OF LAKE WATEREE.
&&
DCMLocal storm report, May 2, 4:53 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 8 NE ELGIN 34.74N 80.61W
05/02/2016 E0.75 INCH LANCASTER SC FIRE DEPT/RESCUE
&&
DALocal storm report, May 2, 4:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLOOD 6 NE ELGIN 34.74N 80.66W
05/02/2016 LANCASTER SC PUBLIC
WATER COVERING ROADWAY / ROADWAY FLOODING
HWY 9 E OF LANCASTER
&&
DALocal storm report, May 2, 5:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON MAY 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG LANCASTER 34.73N 80.78W
05/02/2016 LANCASTER SC TRAINED SPOTTER
MULTIPLE TREES DOWN IN LANCASTER. WOODLAND
DRIVE AND OTHER LOCATIONS.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:34 PM EDT | Areal Flood Advisory | CAE | Lancaster | 116 min |
| May 1, 11:27 PM EDT | Areal Flood Advisory | CAE | Lancaster | 3 hr |
| May 2, 2:14 PM EDT | Special Weather Statement | CAE | Edgefield | 61 min |
| May 2, 2:18 PM EDT | Special Weather Statement | CAE | Lancaster | 27 min |
| May 2, 2:49 PM EDT | Special Weather Statement | CAE | Richland | 41 min |
| May 2, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 54 min |
| May 2, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 62 min |
| May 2, 4:07 PM EDT | Special Weather Statement | CAE | Newberry | 38 min |
| May 2, 5:14 PM EDT | Areal Flood Advisory | CAE | Lancaster | 2 hr |
| May 2, 6:06 PM EDT | Special Weather Statement | CAE | Barnwell | 24 min |
| May 2, 6:33 PM EDT | Areal Flood Advisory | CAE | Barnwell | 117 min |
| May 2, 7:17 PM EDT | Special Weather Statement | CAE | Marlboro | 13 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.